Kansas, 2011Hail in Kansas, August 14, 2011
August 14, 2011 · NWS GLD · 3 events in 1 county or zone
Strong thunderstorms moved east-northeast across Sherman, Cheyenne and Rawlins counties in northwest Kansas during the early evening hours. Several large hail reports were received, ranging from nickel to hen egg size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved east-northeast across Sherman, Cheyenne and Rawlins counties in northwest Kansas during the early evening hours. Several large hail reports were received, ranging from nickel to hen egg size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 5:43 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 14, 5:43 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SUN AUG 14 2011
.DISCUSSION...
231 PM MDT SUN AUG 14 2011
WITH A CONVERGENT AREA IN THE VICINITY OF THE SURFACE TROUGH
EXTENDING FROM SOUTHEAST WYOMING TO THE PANHANDLE REGION AND THE
UPPER SHORT WAVE TROUGH TOPPING THE UPPER RIDGE IN PLACE OVER THE
HIGH PLAINS...EXPECT SCATTERED THUNDERSTORMS WITH THE POTENTIAL
FOR SEVERE WEATHER ACROSS A GOOD PORTION OF THE CENTRAL HIGH
PLAINS LATE THIS AFTERNOON THROUGH THE EVENING.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MAINLY THE
SOUTHERN PORTION OF THE FORECAST AREA LATE MONDAY AS THE RIDGE
REAMPLIFIES. BY LATE TUESDAY...THE RIDGE FLATTENS WITH ANOTHER
SHORT WAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS...CREATING
ANOTHER POSSIBILITY FOR SCATTERED THUNDERSTORMS.
WITH A MORE ZONAL PATTERN OVER THE MIDDLE OF THE UNITED STATES
THROUGH THE MIDDLE OF THE WEEK...EXPECT SOMEWHAT COOLER...NEAR
NORMAL...TEMPERATURES. TEMPERATURES WILL RISE AGAIN BY LATE IN THE
WEEK AS ANOTHER RIDGE AMPLIFIES OVER THE WESTERN UNITED STATES AND
MOVES EAST OVER THE ROCKIES AND HIGH PLAINS REGION BY NEXT
WEEKEND. DRY CONDITIONS ARE ALSO EXPECTED AS THE RIDGE AMPLIFIES
AND MOVES OVER THE REGION.
LOCKHART
&&
.AVIATION...
543 PM MDT SUN AUG 14 2011
FOR THE 00Z TAFS...SHORTWAVE COMING THROUGH THE REGION IS FIRING
THUNDERSTORMS NEARBY BUT DUE TO SLOW STORM MOVEMENT IT BE A FEW
HOURS BEFORE STORMS MAKE IT TO KGLD AND KMCK. SOME LARGE HAIL WILL
BE POSSIBLE WITH A FEW STORMS THIS EVENING. SOME MVFR CONDITIONS
WILL BE POSSIBLE WITH STORMS OVERHEAD OTHERWISE VFR EXPECTED THROUGH
THE TAF PERIOD.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 14, 10:45 AM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN AUG 14 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN AUG 14 2011 /1145 AM CDT SUN AUG 14 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON AND
SPREAD EASTWARD ACROSS THE REMAINDER OF THE AREA THIS EVENING AND OVERNIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE.
THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR GENERALLY ALONG AND NORTH
OF INTERSTATE 70. VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGHOUT
THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MOST OF THE PERIOD.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
050
In the hours before
Special weather statement, Aug 14, 4:59 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT SUN AUG 14 2011
COZ090-142315-
YUMA COUNTY-
459 PM MDT SUN AUG 14 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
BURDETT TO 6 MILES NORTHEAST OF OTIS...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10268 4044 10254 4027 10241 4014 10280
4035 10280 4036 10279 4044 10279 4044 10278
4045 10269
TIME...MOT...LOC 2259Z 255DEG 16KT 4047 10299 4022 10290
JLUNDQUISpecial weather statement, Aug 14, 5:12 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT SUN AUG 14 2011
COZ090-091-KSZ001-013-142345-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
512 PM MDT SUN AUG 14 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BONNY RESERVOIR...MOVING
NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3978 10211 3954 10186 3938 10224 3955 10243
TIME...MOT...LOC 2312Z 235DEG 14KT 3952 10221
JLUNDQUI
Special weather statement, Aug 14, 5:14 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SUN AUG 14 2011
COZ090-142330-
YUMA COUNTY-
514 PM MDT SUN AUG 14 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
LONE STAR TO 6 MILES SOUTH OF LONE STAR...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10250 4027 10240 4013 10280 4023 10280
4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2315Z 230DEG 26KT 4049 10285 4029 10281
JLUNDQUISpecial weather statement, Aug 14, 5:29 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SUN AUG 14 2011
COZ090-142345-
YUMA COUNTY-
529 PM MDT SUN AUG 14 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HIGHLAND CENTER...OR 8 MILES
NORTHWEST OF CLARKVILLE...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10241 4035 10278 4036 10279 4044 10279
4044 10278
TIME...MOT...LOC 2329Z 237DEG 26KT 4048 10269
JLUNDQUISpecial weather statement, Aug 14, 5:46 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT SUN AUG 14 2011
COZ090-KSZ001-150000-
CHEYENNE-YUMA COUNTY-
646 PM CDT SUN AUG 14 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...
AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALE...MOVING NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3963 10172 3957 10184 3957 10218 3960 10222
3986 10199
TIME...MOT...LOC 2345Z 230DEG 18KT 3959 10206
JLUNDQUISpecial weather statement, Aug 14, 5:49 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SUN AUG 14 2011
COZ090-150000-
YUMA COUNTY-
549 PM MDT SUN AUG 14 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
VERNON TO 9 MILES WEST OF IDALIA...MOVING NORTHEAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4003 10222 3974 10223 3966 10255 3993 10252
TIME...MOT...LOC 2350Z 235DEG 23KT 3989 10238 3976 10244
JLUNDQUI
Hail, Cheyenne
- When
- August 14, 6:47 PM CST
- Where
- Cheyenne County, 6.9 mi W of St Francis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.770, -101.930
The public reported a lot of nickel size hail with a few stones to quarter size covering the ground.
Hail, Cheyenne
- When
- August 14, 7:16 PM CST
- Where
- Cheyenne County, 11.87 mi NW of St Francis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.890, -101.960
Hail, Cheyenne
- When
- August 14, 7:25 PM CST
- Where
- Cheyenne County, 4.84 mi N of St Francis
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.840, -101.800
The hail report was relayed by law enforcement.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, August 14 to 19, 20111 death · $25 million · 20 events
- Damaging Winds and Lightning Strike in New Jersey, August 14, 2011$225,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in North Carolina, August 14, 2011$100,000 · 1.75 in hail · 21 events
- Flash Flooding and Flooding in New York, August 14, 2011$130,000 · 14 events
- Flash Flooding in New York, August 14, 2011$170,000 · 6 events
- Flash Flooding in Maryland, August 14, 2011$110,000 · 2 events
- Damaging Winds in South Carolina, August 14, 2011$49,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, August 14, 2011$46,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, August 14, 2011$19,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, August 14, 2011$27,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 14 to 15, 201124 events
- Damaging Winds in Maryland, August 14, 2011$21,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332156, 332157, 332158.